Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 119, NWS Pueblo, CO

July 5, 2004Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 5, 2004, 8:24 PM MDT for Prowers County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 8:24 PM MDT (02:24 UTC)
Expired
Jul 5, 2004, 9:30 PM MDT
In force
66 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 153 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 4:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2954 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 060224
SVRPUB
COC099-060330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
823 PM MDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PROWERS COUNTY IN SOUTHEAST COLORADO

* UNTIL 930 PM MDT

* AT 822 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS LOCATED OVER LAMAR...
  AND WAS MOVING EAST AT 40 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  BRISTOL BY 845 PM MDT
  GRANADA BY 850 PM MDT
  HARTMAN BY 855 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3822 10271 3794 10271 3789 10217 3825 10215

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:45 PM MDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jul 5, 2:45 PM MDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
245 PM MDT MON JUL 5 2004

.SHORT TERM...
(TONIGHT AND TUESDAY)

MAIN CONCERN IS PRECIP COVERAGE AND OVERNIGHT FROPA.

CURRENTLY...CU BREAKING OUT OVER THE MTS WITH ISOLD -TSRA...EXPECTED
TO INTENSIFY AS NEXT WAVE MOVING PUSHING INTO NW COLORADO ATTM. NEXT
SFC FRONT IN NE/WY AND MOVING SOUTH ALONG WITH CLOUDINESS.

SFC HIGH MOVES INTO CNTRL PLAINS AND PUSHES A COLD FRONT INTO THE
AREA THIS EVENING. LOOKS LIKE FRONT WILL PUSH THOUGH MOST OF EASTERN
PLAINS BY 6-9Z...HOWEVER MAY HAVE A LATE ONGOING SHOW NEAR THE
KANSAS BORDER WHERE INSTABILITY IS GREATEST. COULD HAVE ONE OR TWO
SEVERE STORMS HERE. WORDED GRIDS AS SCATTERED THROUGH EVENING
HOURS...THEN ISOLATED I25 CORRIDOR AND MTNS WHILE SCATTERED COVERAGE
REMAINS EAST OF I25...AS MCS MOVING THROUGH KS WILL LIKELY KEEP
THINGS GOING FAR EAST LATE. EXPECT OUTFLOWS TO PUSH LOW CLOUDS UP TO
THE EASTERN MOUNTAINS...SOUTHEAST UPSLOPE FLOW WILL LIKELY HAVE THEM
LINGERING INTO MID MORNING.

PLAINS LOOK PRETTY CAPPED FOR CONVECTION TOMORROW...DO EXPECT A FEW
ISOLATED STORMS ALONG THE MTNS AS DAYTIME HEATING SETS IN AND FIRES
OFF A FEW STORMS. CAPES ONLY ABOUT 400-800 J/KG...HOWEVER SHEAR IS
40-50 KTS THANKS TO NW FLOW ALOFT AND SE FLOW AT SURFACE. SEE A
MINIMAL SEVERE THREAT ALONG I25 CORRIDOR TOMORROW. PULLED POPS FAR
EAST PLAINS IN THE AFTERNOON AS DONT THINK ANYTHING WILL MAKE IT
OUT THERE UNTIL EVENING. COOLED HIGH TEMPS A FEW DEGREES. KC

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

...CHALLENGES INCLUDE PRECIP ODDS FOR TUESDAY EVENING...AND ODDS FOR
A MONSOON THIS WEEKEND...

THE QUESTION IS HOW STABLE WILL THE AIRMASS BEHIND TONIGHTS FRONT
BE BY TUESDAY EVENING.  FOR SEVERAL RUNS...THE ETA WAS NOT
GENERATING ANY PRECIPITATION TUESDAY EVENING.  YET...BASED ON THE
MOISTURE/UPSLOPE AND ELEVATED INSTABILITY...IT LOOKED LIKE SOMETHING
SHOULD DEVELOP ALONG THE MOUNTAINS.  FINALLY...THIS MORNINGS 12Z RUN
OF THE ETA DEVELOPED CONVECTIVE PRECIP ALONG THE EASTERN MOUNTAINS
AND ADJACENT I-25 CORRIDOR TUESDAY EVENING.  IT HAD LIS OF -4
ALONG THE EAST SLOPE AND CAPES OVER 2000 J/KG.  NOW...THE 18Z RUN
HAS COME IN LESS AGGRESSIVE WITH THE CONVECTIVE POTENTIAL...
INDICATING LIS OF -2 ALONG THE EAST SLOPE...AND SBCAPES OF 1000+
J/KG.  DESPITE THIS DOWNWARD TREND...IT STILL LOOKS LIKE AT
LEAST SOME CONVECTION SHOULD EXIST ALONG THE MOUNTAINS IN THE
EVENING.

WEDNESDAY...STILL LOOKING AT DRYLINE POTENTIAL OVER THE FAR EASTERN
PLAINS.  RIGHT NOW ETA CAPES OVER EASTERN PORTIONS OF BACA/PROWERS
COUNTIES FOR 21Z WEDNESDAY ARE OVER 2000 J/KG WITH LIS AT -4.  A
POSSIBLE FOCUS FOR THIS ENERGY...COULD BE A DRYLINE.  CURRENTLY...
THE ETA SHOWS SOME SURFACE WIND CONVERGENCE THIS VICINITY FOR
WEDNESDAY.  THIS COULD TURN OUT TO BE A MUCH SHARPER LINE OF
DEMARCATION IN REALITY. THE REST OF THE AREA LOOKS PRETTY DRY THIS
DAY.

THURSDAY...RIGHT NOW IT APPEARS THAT MOST OF THURSDAY SHOULD BE A
HOT AND DRY DAY.  HOWEVER...THE 1ST INCLINES OF SOME MONSOON
MOISTURE START TO STREAM UP FROM OLD MEXICO LATE THURSDAY AND
THURSDAY NIGHT.  THIS SEEMS TO BE THE LEADING EDGE OF A SOUTHERLY
MONSOON FLOW TO ESTABLISH ITSELF OVER THE AREA FRIDAY AND OVER THE
WEEKEND.  MONDAY COULD BE A TRANSITION DAY BACK TO A DRIER REGIME.
RIGHT NOW...WILL CONTINUE WITH LOW POPS FOR THE THURSDAY THROUGH
MONDAY PERIOD...DUE TO THE UNCERTAINTIES AT THIS RANGE.  THE ECMWF
REALLY DOESNT GIVE INDICATIONS OF A MONSOON.  AS USUAL...WELL HAVE
TO WAIT AND SEE HOW THINGS REALLY PAN OUT. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 5, 7:00 AM MDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT MON JUL 5 2004

COZ058>089-093>099-061300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS THIS
AFTERNOON INCREASING TO SCATTERED THUNDERSTORMS OVER THE PIKES
PEAK REGION AND EASTERN PLAINS AFTER 500 PM AND CONTINUING THROUGH
THE EVENING. STORMS THAT FORM IN THE MOUNTAINS OR ADJACENT PLAINS
MAY PRODUCE WIND GUSTS TO 45 MPH AND CLOUD TO GROUND LIGHTNING.
STORMS ACROSS THE SOUTHEAST PLAINS MAY BRING BRIEF LOCALLY HEAVY
RAINFALL ALONG WITH HAIL UP TO ONE HALF INCH IN DIAMETER.

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE ACROSS THE FAR SOUTHEAST PLAINS AFTER 300 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT SUNDAY.

ISOLATED TO OCCASIONALLY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
EACH DAY ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE ACROSS THE FAR SOUTHEAST PLAINS AFTER 500 PM.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:28 PM MDTSevere Thunderstorm WarningPUBHuerfano62 min
Jul 5, 8:11 PM MDTSevere Thunderstorm WarningPUBBent64 min
Jul 6, 2:51 PM MDTSevere Thunderstorm WarningPUBLas Animas54 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.